Alert archive / New Mexico / High Wind Warnings in 2009

High Wind Warning 1, NWS Midland/Odessa, TX

January 3, 2009Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Jan 3, 2009, 1:08 AM MST for Eddy County, New Mexico. It took effect at Jan 3, 2009, 3:00 AM MST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 3, 2009, 1:08 AM MST (08:08 UTC)
In effect from
Jan 3, 2009, 3:00 AM MST
Expired
Jan 3, 2009, 5:00 PM MST
In force
14 hr
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2009-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2009-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5853 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KMAF 030808
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
208 AM CST SAT JAN 3 2009

...STRONG WINDS ARE LIKELY IN THE GUADALUPE MOUNTAINS TODAY...

.A STRONG COLD FRONT WILL MOVE THROUGH WEST TEXAS AND SOUTHEAST
NEW MEXICO TONIGHT.  AHEAD OF THIS COLD FRONT...INCREASINGLY
STRONG MID LEVEL WINDS WILL RESULT IN HIGH WINDS IN THE GUADALUPE
MOUNTAINS TODAY.

NMZ027-TXZ258-040000-
/O.UPG.KMAF.HW.A.0001.090103T1500Z-090104T0000Z/
/O.NEW.KMAF.HW.W.0001.090103T1000Z-090104T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...PINE SPRINGS
108 AM MST SAT JAN 3 2009

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON.
THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

SOUTHWEST WINDS OF 35 TO 50 MPH...WITH GUSTS TO 60 MPH...WILL
AFFECT THE GUADALUPE MOUNTAINS TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PERSONS TRAVELING ALONG U.S. HIGHWAY 62/180 SHOULD BE PREPARED
TO ENCOUNTER HIGH WINDS.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
1 follow-up statement
000 
WWUS74 KMAF 032356
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
556 PM CST SAT JAN 3 2009

...HIGH WIND WARNING FOR THE GUADALUPE MOUNTAINS TO EXPIRE...

.STRONG WINDS IN THE GUADALUPE MOUNTAINS ARE SLOWLY DIMINISHING
THIS EVENING. THEREFORE THE HIGH WIND WARNING WILL BE ALLOWED TO
EXPIRE. 

NMZ027-TXZ258-040100-
/O.EXP.KMAF.HW.W.0001.000000T0000Z-090104T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...PINE SPRINGS
456 PM MST SAT JAN 3 2009

...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

THE HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON. 

STRONG WINDS ARE NO LONGER EXPECTED IN THE GUADALUPE MOUNTAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Jan 2, 10:43 PM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Jan 2, 10:43 PM MST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1143 PM CST FRI JAN 2 2009

.DISCUSSION...
VFR CONDITIONS TO PERSIST OVER THE NEXT 24 HOURS.  SOUTHWEST
WINDS WILL GUST UP TO 25 KNOTS DURING THE AFTERNOON HOURS
ON SATURDAY IN RESPONSE TO SURFACE TROUGHING VICNITY THE TX/NM
BORDER AND TIGHTENING SURFACE PRESSURE GRADIENT ACROSS THE
PERMIAN BASIN. A STRONG COLD FRONT IS EXPECTED TO REACH THE TAF
SITES BETWEEN 04/06Z AND 04/12Z...ABRUPTING SHIFTING WINDS FROM
SOUTHWESTERLY TO NORTHERLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              76  45  78  34  /   0   0   0   0
CARLSBAD NM                75  41  72  33  /   0   0   0   0
DRYDEN TX                  77  48  78  42  /   0   0   0   0
FORT STOCKTON TX           80  49  78  39  /   0   0   0   0
GUADALUPE PASS TX          63  41  65  37  /   0   0   0   0
HOBBS NM                   73  37  68  30  /   0   0   0   0
MARFA TX                   69  35  67  27  /   0   0   0   0
MIDLAND INTL AIRPORT TX    75  43  75  31  /   0   0   0   0
ODESSA TX                  76  45  74  34  /   0   0   0   0
WINK TX                    79  42  77  33  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WATCH FROM 8 AM MST SATURDAY THROUGH SATURDAY
     AFTERNOON FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF
     EDDY COUNTY.

TX...HIGH WIND WATCH FROM 8 AM MST SATURDAY THROUGH SATURDAY
     AFTERNOON FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

99/99
Hazardous weather outlook, Jan 2, 1:09 PM MST, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
209 PM CST FRI JAN 2 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-032015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
209 PM CST FRI JAN 2 2009 /109 PM MST FRI JAN 2 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WARM AND BREEZY CONDITIONS MAY RESULT IN LOCALLY ELEVATED FIRE
WEATHER CONDITIONS THIS AFTERNOON...ESPECIALLY ACROSS THE
GUADALUPE MOUNTAINS. WINDS WILL DECREASE FOR MOST AREAS THIS
EVENING...HOWEVER DRY CONDITIONS WILL PREVAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WEST WINDS GUSTING TO NEAR 60 MPH ARE POSSIBLE ACROSS THE
GUADALUPE MOUNTAINS FROM LATE SATURDAY MORNING THROUGH THE
AFTERNOON.

THE COMBINATION OF GUSTY WEST TO SOUTHWEST WINDS...WARM
TEMPERATURES...AND LOW RELATIVE HUMIDITY VALUES ON SATURDAY MAY
RESULT IN CONDITIONS FAVORING RAPID FIRE GROWTH AND SPREAD ACROSS
WEST TEXAS AND SOUTHEASTERN NEW MEXICO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER
WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE
NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE
INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND

Nearby

High Wind Warnings in New Mexico, 2009High Wind Warnings in Texas, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.